Hail, Lyon
- When
- July 25, 3:12 PM CST
- Where
- Lyon County, 5.63 mi NW of Lynd
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.430, -95.970
Thunderstorms produced large hail at several locations in southwest Minnesota during the late afternoon and early evening of July 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in southwest Minnesota during the late afternoon and early evening of July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:20 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUL 25 2011 .DISCUSSION... VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA THIS AFTERNOON INTO SOUTHWEST MINNESOTA. CERTAINLY CAN NOT MAKE OUT ANYTHING ON WATER VAPOR. BUT CU FIELD NEAR KATY APPEARS AGITATED. IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST. MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH THE EVENING HOURS. THINK ANY STORMS THAT MAKE IT INTO THE FORECAST AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH LACK OF FORCING. LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY MILD IN THE UPPER 60S AND 70S. LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA... THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH. SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA. MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK GOOD. WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS. / WILLIAMS && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER 03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION. COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY MORNING HOURS ON TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT MON JUL 25 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1020 AM CDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF SOUTHWEST SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
11 hail. Local standard time, as filed.
Large hail was accompanied by rainfall measured at 1.00 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334254, 334255, 334256, 334258, 334260, 334261, 334262, 334264, 334265, 334269, 334270.